If you are already on another anti-depressant and are considering switching to St John’s Wort, there are certain considerations worth bearing in mind. First of all, the other anti-depressant has presumably been prescribed by a doctor and it is wise to inform that doctor about what you would like to do. This should not be construed as asking the doctor’s permission. As an adult, it is hardly necessary for you to do so. It is nevertheless not only a courtesy, but also of practical value as you might need to return to that doctor for advice or help of one sort or another if your experiment does not work out. In that case, it will be much easier to elicit the doctor’s help if it does not appear as though you have been off on a frolic of your own. In addition, if the doctor is competent and knowledgeable, he or she might provide you with invaluable advice that will supplement the advice provided here and customize it to your particular needs. If the doctor is not open-minded about new treatments, you may wish to consider another doctor instead.
Second, as I have already noted, it is almost always useful when switching from one medication to another to do so gradually, tapering the one while starting the other, overlapping the two medications, which can be used in conjunction in the transition period. Exceptions to this rule are when the medication you are on is causing serious side-effects, in which case you might need to stop it abruptly, or if the two medications are not compatible with each other (about which more below). Even though antidepressants as a group are not addictive and people do not generally experience severe withdrawal on stopping them, abruptly discontinuing them may result in unpleasant symptoms such as interrupted sleep or flu-like feelings. For some people these are worse than for others. For example, a few of my patients have developed the feeling that they are having electric shocks to their body after discontinuing the anti-depressant Seroxat. One factor worth bearing in mind in discontinuing a medication is its half-life. A drug like Prozac, for example, with a long half-life, persists in the system for many days after the drug is discontinued and is far less likely to cause symptoms on withdrawal. The drug Efexor, on the other hand, has a very short half-life, is excreted from the system in a matter of hours rather than days and is far more likely to result in symptoms following withdrawal. In general, withdrawal symptoms are more marked when one discontinues a drug with a shorter as opposed to a longer half-life. In addition to withdrawal symptoms, you risk experiencing a nasty relapse of your depressive symptoms after discontinuing an anti-depressant. In any event, it is generally best to discontinue an anti-depressant medication gradually rather than abruptly. Two anti-depressants may influence each other in ways that are sometimes predictable but often are not. For example, they may enhance each other’s beneficial or adverse effects. For this reason it is often best if they are not co-administered in their full dosage strength.
Say, for example, that you are on Lustral 100 mg per day and want to switch to St John’s Wort 900 mg per day It might make sense to drop to Lustral 50 mg per day while adding 300 mg of St John’s Wort per day for a period of three to four days. After that interval, if there are no ill-effects, one might add another 300 mg of St John’s Wort together with the 50 mg of Lustral for a further four days. At the end of the second week, depending on how you are feeling, it might be reasonable to shift to the full 900 mg of St John’s Wort and stop the Lustral altogether. You might expect some mood instability or side-effects during this transition time because levels of Lustral will be dropping in your blood as levels of St John’s Wort are increasing, but these symptoms should be easily manageable. If they are not, slow down the process. As you can see, it is really best to have a good doctor to guide, accompany and befriend you through this transition process. With Prozac you might want to double the intervals noted above because Prozac has a much longer half-life than Lustral, which means it lingers in the system for longer periods of time.
Other medications might need to be handled somewhat differently depending on the half-lives of the medications and their particular properties.